1) Muscle pain and weakness
Aching and weakness of the muscles, or myopathy, occurs in 10% to 15% of elderly folks taking statins, a class of drugs used to treat high cholesterol. The severity of myopathy from statins can range from mild fatigue and weakness to a life-threatening condition called rhabdomyolysis where the muscle tissues break down.
Myopathy in older adults is common as statins like simvastatin, atorvastatin and rosuvastatin are the most-prescribed medication in folks over 65. (Some studies reveal that as many as half of all elderly folks take them.) Women, frail individuals with low body weight, people with hypothyroidism, and those who drink excessive alcohol are at a higher risk for myopathy if they take statins.
What can you do about it? Sad fact: Many people take the supplement, coenzyme Q10, to fend off muscle aches and pains while taking statins, but recent research studies have not shown it to actually help. Fortunately, myopathy disappears when you stop taking the statin. You can consider restarting it at a lower dose or trying a different statin if you still need the medication. Simvastatin is known to be more damaging to muscles, so first consider low-dose rosuvastatin (daily, every other day or twice a week) if you’re thinking of switching.
2) Bone loss
Proton pump inhibitors (PPIs), popular medications used to treat acid reflux (GERD) and indigestion in more than 18% of older adults, reduce how much calcium the body absorbs from food and have been linked bone loss and fractures. In fact, a large study from 2012 showed that women who regularly used PPIs for at least two years were 35% more likely to have a hip fracture. Yipes.
PPIs are a popular group of medications that include omeprazole, esomeprazole and pantoprazole. In addition to blocking calcium absorption, PPIs tend to also reduce absorption of essential nutrients like iron, magnesium and vitamin B12, and even some medications like thyroid hormone. Your doctor may keep a close eye on those levels if you’re taking a PPI. PPIs should not be used for longer than eight weeks, but many patients continue using them for much longer anyway.
3) High potassium levels
Weakness, tingling, numbness, and potentially lethal disturbances in heart rhythm are all possible symptoms of having high potassium levels in the blood (hyperkalemia), a common side effect in people over 65 taking Bactrim, ACE inhibitors and ARBs. Bactrim (trimethoprim/sulfamethoxazole) is an antibiotic often used by primary care doctors to treat MRSA infections, and its use has increased over the years. ACE inhibitors like lisinopril and ARBs like losartan are commonly prescribed to treat high blood pressure.
4) Nerve damage
Nerve damage, or peripheral neuropathy, is a well-known side effect of fluoroquinolone antibiotics like levofloxacin and ciprofloxacin. The side effect can be disabling and last from months to years—or it can be permanent. In July 2016, the FDA issued an official warning related to this side effect of fluoroquinolone antibiotics, and recommended against using these drugs for urinary tract infections of acute sinus infections unless no other options exist.
5) Falls and delirium
Zolpidem (Ambien) is a popular medication used for sleep that increases the risk of falls, fractures, delirium (incoherent thinking) and motor vehicle crashes, especially in the elderly. Zolpidem belongs to a group of drugs known as benzodiazepine receptor agonists that also includes eszopiclone (Lunesta) and zaleplon (Sonata). All of these drugs are not recommended for elderly adults. In fact, no medications are recommended for treating insomnia older adults. Instead, non-medical treatments like cognitive behavioral therapy are preferred.
6) Heart and gastrointestinal problems
All NSAIDs (non-steroidal anti-inflammatory drugs), including ibuprofen (Motrin, Advil) and naproxen (Aleve), roughly double the risk of heart failure and gastrointestinal complications in patients taking them. Folks over 75 should avoid NSAIDs given related risks of gastrointestinal bleeding, peptic ulcer disease, heart failure exacerbation and acute kidney damage.
In 2015, the FDA strengthened its warning that all NSAIDs have cardiovascular risks, even with short-term use. No research exists yet to tell whether these risks are lower with specific NSAIDs.
7) Joint pain
New type 2 diabetes medications known as dipeptidyl peptidase 4 (DPP-4) inhibitors are good treatment options because they only need to be taken once daily, don’t cause hypoglycemia or low blood sugar, and are taken the same way regardless of the patient’s weight. They include Januvia, Tradjenta and Onglyza. However, the FDA issued an official warning in 2015 about the risk with these drugs causing severe and disabling joint pain after two research studies confirmed the side effect.
8) Low sodium levels
Symptoms of low blood sodium levels (hyponatremia) include nausea, confusion and dizziness and are linked to SSRI antidepressants like sertraline, escitalopram, fluoxetine and paroxetine. Escitalopram and fluoxetine are more often associated with low sodium levels compared to other SSRIs.
SSRIs are very popular among elderly folks. They are the first-choice medication for depression in people of that age group, and about a third of all elderly folks take an SSRI. Females and patients with low body weight who take an SSRI are at a higher risk of experiencing symptoms of low sodium. A simple blood test can be done by your physician to monitor sodium levels when starting SSRI therapy or adjusting doses.
Source: Read Full Article